Neuroleptic malignant syndrome

Neuroleptic malignant syndrome is a potentially life threatening condition which can develop in people who are taking antipsychotic medication. It is not uncommon systemic illness which characterised by the triad of confusion, stiffness and high temperature. Uncomplicated treatment involves stopping the antipsychotic medication and the illness usually resolves in 7 to 10 days. Despite the strong association with antipsychotic drugs currently, neurolepyic malignant syndrome was observed before the advent of antipsychotics. The incidence of NMS ranges up to 2% of patients on antipsychotics.

Risk factors

Neuroleptic malignant syndrome (NMS) can develop in anyone taking neuroleptic drugs but there are certain factors which increase the risk of developing it. These include advanced age, male gender, serious comorbid illness, the neuroleptic naive, high dose medication, depot medication, fast increase of dose, high potency antipsychotic drugs (eg haloperidol), combinations with other medications, comorbid intracranial lesions/pathology, previous episodes of NMS and men younger than 40 years. There is also a genetic predisposition. The elderly are more prone to developing it. The elderly are constitutionally less robust than younger people and thus more vulnerable to insults.

Serious physical illness like severe infection, or severe diarrhoes leading to dehydration can increase risk. The neuroleptic naive are people who have never been exposed to antipsychotic medications before. Starting doses in the neuroleptic naive should be low and the rate of increase should be slow (start low, go slow). The high potency antipsychotic drugs such as haloperidol have a higher risk of NMS. However, the lower potency drugs and even the second generarion antipsychotics and clozapine have also been associated with NMS. Having something else going on in your head such as memgitis or tumour also increases the risk. Certain medications such as antidepressants, lithium, and some anti nausea medications can also increase risk.

Pathophysiology

But what is the underlying process in neuroleptic syndrome? What happens is that the brain receptors are overwhelmed with a dopamine receptor blocker leading to acute dopamine hypofunction. This affects the body's temperature regulating centre which leads to the deranged body temperature. The dopamine overwhelms the centre modulating tone and movement which leads to the movement disorder, as well as affecting the brain centre controlling the autonomic (involuntary) functions such as pulse and blood pressure. Another process leading to NMS is when there acute withdrawal of a pro-dopaminergic medication (such is used in Parkinson's disease).

Clinical presentation

The disease can develop at any point during the course of taking antipsychotics. Most commonly it happens just after medication has been commenced. Mortality rates are about 10-20%, and is often due to kidney failure caused by the muscle damage and breakdown and muscle cellular elemetns lodging in the kidneys (acute renale failure).

Clinically the classic presentation is one of fluctuating level of consciousness, confusion, increased body tone and high temperature. An early sign might be agitation and aggression. Other possible symptoms and signs are increased sweating, staring, inability to swallow, incontinence, tremor, labile blood pressure and increased heart rate. It can be sometimes difficult to exclude infective causes, such as encephalitis. Often patients are on other psychotropic medications. Lithium toxicity can present similarly, and antidepressant toxicity can present with a serotonin syndrome which presents with confusion, high pulse and blood pressure, diarrhoea - quite similar to NMS. Untreated NMS can lead to coma and death.

Neuroleptic malignant syndrome must also be distinguished from other conditions which are caused by antipsychotic drugs such as severe tardive dyskinesia, dystonia, akathisia and parkinsonian syndrome.

Treatment

The treatment of neuroleptic maligannt syndrome is mostly supportive. The antipsychotic medication is stopped and withdrawn. Intravenous fluids are given and kidney function is maintained. Medication such as beta blockers might be needed to control blood pressure and heart rate. Blood investigations are done. Brain imaging such as CT scan or MRI scan might be needed if a stroke is suspected. In most cases, supportive treatment is enough and the patient recovers within 7 to 10 days.

Cooling blankets to control temperature may be needed.

Severe cases of neuroleptic malignant syndrome may require specific medication. These include dantrolene, bromocriptine and amantidine. Eletroconvulsive therapy (ECT) may also be given. The value of these agents is still been researched.

Complications

Complications of NMS include dehydration from poor oral intake, acute renal failure from rhabdomyolysis (kidney failure from muscle breakdown), and deep vein thrombosis and pulmonary embolism (lung clots) from rigidity and immobilization. Withdrawal of antipsychotics can cause complications related to uncontrolled psychosis. Cardiac arrest, infection, aspiration (secretions entering lungs), respiratory failure, seizures, pulmonary embolism (lung clot) and hepatic (liver) failure are also possible complications.





FREE E-Book